Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Milwaukee, WI

August 3, 2004Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2004, 7:15 PM CDT for Dane County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 7:15 PM CDT (00:15 UTC)
Expired
Aug 3, 2004, 8:15 PM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:38 PM CDTTSTM WND GST 65Verona, WISEVERAL BRANCHES BLOWN OFF TREES FROM VERONA TO 2 MILES NORTHEAST OF MIDDLETON.
Aug 3, 7:40 PM CDTTSTM WND GST 503 Se Cross Plains, WI
Aug 3, 7:54 PM CDTTSTM WND GST 552 Ne Middleton, WIESTIMATED GUST OF 50 TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2771 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.6
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 040015
SVRMKX
WIC025-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
713 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 815 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES NORTHWEST OF MAZOMANIE TO 15 MILES SOUTHWEST OF MOUNT
  HOREB...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  WINDSOR...WAUNAKEE...SUN PRAIRIE...STOUGHTON...SHOREWOOD HILLS     
  ...OREGON...MONONA...MIDDLETON...MCFARLAND...MADISON...FITCHBURG   
  ...CROSS PLAINS AND BLACK EARTH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4289 8983 4317 8984 4324 8981 4324 8977
      4327 8970 4327 8931 4328 8929 4328 8921
      4287 8921

$$

REM/DRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 2:39 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CDT TUE AUG 3 2004

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS THROUGH WEDNESDAY.

PROFILER NETWORK SHOWS THAT MID LEVEL INFLOW INTO CENTRAL WI HAS
HELPED TO PRODUCE BANDS OF SHOWERS OVER CENTRAL AND SOUTHERN WI
TODAY. SOUTHWEST TO WEST WINDS AT H700 WITH NORTHWEST WINDS AT H500
HAVE COMBINED TO PRODUCE CONFIGURATION SEEN ON AREA RADARS. RUC AND
SATELLITE HINT AT H500 VORT MAX MOVING EAST INTO MN ATTM. SMALL BUT
TIGHTLY WOUND MCS ACROSS SOUTHERN MN AND NORTHERN IA HAS BEEN
MOVING STEADILY EASTWARD THIS MORNING AND AFTERNOON. THIS AREA OF
SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED TO ENTER SOUTHERN WI THIS
EVENING.

CONFIDENCE IN REMAINDER OF FORECAST IS LOW BUT HERE IS REASONING:
MODELS ARE SUFFERING FROM CONVECTIVE FEEDBACK AND DEVELOP AN
UNREALISTICALLY DEEP LOW OVERNIGHT AND INTO WEDNESDAY...ALL OF WHICH
PRODUCES A LARGE PRECIPITATION SHIELD OF HEAVY RAINFALL. ALTHOUGH
IT SEEMS THAT RAINFALL IS LIKELY LATE TONIGHT INTO WEDNESDAY BUT
HAVE PULLED BACK FROM MODEL QPF...WHICH RESULTS MAY STILL BE TOO
HIGH. LATER RUNS WILL HOPEFULLY RESOLVE THIS ISSUE.

HAVE OPTED TO USE MESOETA WINDS FOR FORECAST BUT HAD TO TRIM WIND
SPEEDS DUE TO THE TOO DEEP SURFACE LOW TO OUR SOUTH. TEMPERATURES
ALSO SUFFER FROM THE STRONG NORTHEAST FLOW AND HAVE TENDED TO BRING
UP DAYTIME AND NIGHTTIME TEMPERATURES.

STILL LOOKING FOR DRY WEATHER FROM WEDNESDAY NIGHT THROUGH THE
WEEKEND.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-041000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...MAINLY WEST OF A LINE FROM WISCONSIN DELLS THROUGH
JEFFERSON TO LAKE GENEVA. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. BUT AT THIS TIME THEY
ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF STORMS AFTER THAT
IS FORECAST TO HOLD OFF UNTIL MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

NJ

In the hours before

Special weather statement, Aug 3, 5:25 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
525 PM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-032331-
COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE
WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE
WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN
WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI-
525 PM CDT TUE AUG 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 699 CONTINUES UNTIL 10 PM CDT...

A CLUSTER OF THUNDERSTORMS HAS PRODUCED SEVERE WEATHER NORTH OF
MADISON...ACROSS COLUMBIA AND SAUK COUNTIES. LAW ENFORCEMENT IN
REEDSBURG...SAUK COUNTY...AND THE PUBLIC IN DOYLESTOWN...COLUMBIA
COUNTY...REPORT GOLF BALL SIZE HAIL.  A SPOTTER IN
PORTAGE...COLUMBIA COUNTY...REPORTED 2.5 INCHES OF RAIN IN ABOUT 30
MINUTES. SOME STREET FLOODING WAS REPORTED IN THE WISCONSIN DELLS
AREA. FLASH FLOODING IS LIKELY ACROSS PARTS OF SAUK AND COLUMBIA
COUNTY.

THESE STORMS ARE DRIFTING TO THE EAST SOUTHEAST AT 15 MPH AND WILL
EVENTUALLY MOVE INTO DODGE AND POSSIBLY NORTHERN DANE AND JEFFERSON
COUNTIES. IF THEY MAINTAIN THEIR INTENSITY...ADDITIONAL WARNINGS
WILL LIKELY BE ISSUED.

A MUCH LARGER LINE OF THUNDERSTORMS IS APPROACHING THE MISSISSIPPI
RIVER TO THE WEST AND IS EXPECTED TO TRACK ACROSS MOST OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN THIS EVENING. ALTHOUGH THIS LINE OF
STORMS HAS LOST SOME OF ITS STRENGTH...IT STILL POSES A SEVERE
WEATHER THREAT IN THE NEXT FEW HOURS...MAINLY WEST OF MADISON.

DAVIS
Local storm report, Aug 3, 5:35 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 NNW COLUMBUS          43.35N 89.04W
08/03/2004  1.25 INCH        COLUMBIA           WI   LAW ENFORCEMENT

            HALF DOLLAR SIZED HAIL REPORTED ON DUBORG ROAD BETWEEN
            FALL RIVER AND COLUMBUS.

&&

DAVIS/KONOP
Local storm report, Aug 3, 5:49 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             COLUMBUS                43.34N 89.03W
08/03/2004  1.75 INCH        COLUMBIA           WI   LAW ENFORCEMENT

&&

DAVIS/KONOP
Special weather statement, Aug 3, 6:25 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
625 PM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-040030-
COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE
WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE
WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN
WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI-
625 PM CDT TUE AUG 3 2004

...SEVERE THUNDERSTORM WATCH NUMBER 699 CONTINUES UNTIL 10 PM CDT...

THUNDERSTORMS ARE BECOMING MORE NUMEROUS ACROSS SOUTH CENTRAL AND
PARTS OF SOUTHEAST WISCONSIN EARLY THIS EVENING.  THROUGH 730 PM CDT THE
THUNDERSTORMS WILL BE PRIMARILY FOCUSED ACROSS SOUTHERN
SAUK...IOWA... LAFAYETTE...DANE...GREEN AND JEFFERSON COUNTIES.

THUNDERSTORMS EXTENDED ALONG A WIDE BAND STRETCHING FROM JEFFERSON
THROUGH NORTHERN DANE INTO SAUK COUNTY. ANOTHER LINE OF STORMS IS
APPROACHING FROM THE WEST...MOVING OUT OF CRAWFORD...RICHLAND AND
GRANT COUNTIES.  ALL THESE STORMS ARE MOVING TO THE EAST SOUTHEAST
AT 25 MPH.

SOME OF THE STORMS ARE REACHING SEVERE LEVELS. WATERTOWN IN NORTHERN
JEFFERSON COUNTY HAS REPORTED 1/2 INCH HAIL WITH ONE STORM.

STRONG AND DAMAGING WINDS ARE LIKELY WITH THE STORMS APPROACHING
WESTERN IOWA...LAFAYETTE AND SAUK COUNTIES.

ALL OF THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH FLOODING
OF URBAN AND LOW LYING AREAS POSSIBLE. A FLASH FLOOD WARNING REMAINS
IN EFFECT FOR SAUK AND COLUMBIA COUNTIES UNTIL 815 PM CDT. THE
HEAVIEST RAINFALL SO FAR THIS EVENING STRETCHES IN A NARROW BAND
FROM SOUTHWEST DODGE COUNTY NEAR LOWELL...NORTHWEST TO THE WISCONSIN
DELLS AREA.

DAVIS
Special weather statement, Aug 3, 6:55 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
655 PM CDT TUE AUG 3 2004

WIZ046-047-051-052-056>060-062>072-040030-
COLUMBIA WI-DANE WI-DODGE WI-FOND DU LAC WI-GREEN WI-GREEN LAKE
WI-IOWA WI-JEFFERSON WI-KENOSHA WI-LAFAYETTE WI-MARQUETTE
WI-MILWAUKEE WI-OZAUKEE WI-RACINE WI-ROCK WI-SAUK WI-SHEBOYGAN
WI-WALWORTH WI-WASHINGTON WI-WAUKESHA WI-
625 PM CDT TUE AUG 3 2004

...PARTS OF SEVERE THUNDERSTORM WATCH NUMBER 699 CANCELED...

MARQUETTE...GREEN LAKE...FOND DU LAC AND SHEBOYGAN HAVE BEEN CLEARED
FROM THE THE WATCH AREA.

THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN REMAIN UNDER
A SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT.

NUMEROUS SEVERE THUNDERSTORM WARNING ARE IN EFFECT ACROSS THE AREA
FROM STRONG STORMS EXTENDING FROM JEFFERSON COUNTY...WEST THROUGH
DANE...SAUK...IOWA AND LAFAYETTE COUNTIES.

REMAIN ALERT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THIS
EVENING.

DAVIS
Local storm report, Aug 3, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
707 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     FALL RIVER              43.39N 89.05W
08/03/2004                   COLUMBIA           WI   LAW ENFORCEMENT

            ONE HUNDRED HOUSES DAMAGED...40 FOOT OAK TREE
            DOWN...POWER LINES DOWN...WINDOWS BLOWN OUT. REPORTS OF
            HAIL JUST UNDER GOLF BALL SIZE STILL ON THE GROUND TWO
            HOURS AFTER EVENT.

&&

DAVIS/KONOP

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:54 PM CDTFlash Flood WarningMKXJefferson, Waukesha2 hr
Aug 3, 8:15 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.